Adult Health Nursing (fresno City College) Proctored Exam
Tutor Mode
0m 00s
Adult Health Nursing (fresno City College) Proctored Exam
Tutor Mode
0m 00s
Question: 1 of 43Adult Health Nursing (Fresno city college) Proctored Exam
During the administration of chemotherapy through a peripheral intravenous (PIV) line, a patient suddenly complains of severe burning pain at the infusion site. What is the nurse's most appropriate action?
Explanation
A. Applying a warm compress is not appropriate as an initial intervention when a patient reports sudden severe burning during chemotherapy infusion. The priority is to stop the infusion immediately and assess the site. In addition, the use of warm versus cold compresses depends on the specific chemotherapeutic agent involved. Some vesicants require cold compresses to limit tissue spread, while others require warmth to promote drug dispersion. Applying any compress before stopping the infusion and assessing the site could delay critical intervention and worsen tissue injury. B. Severe burning pain at the IV site during chemotherapy administration is abnormal and highly suggestive of infiltration or extravasation, particularly with vesicant or irritant drugs. Reassuring the patient and continuing to monitor without action can result in progressive tissue damage, necrosis, blistering, infection, and potential loss of limb function. Prompt recognition and intervention are essential to prevent permanent injury. C. Stopping the infusion immediately is the most appropriate and highest-priority nursing action. Sudden pain, burning, or swelling at the PIV site during chemotherapy strongly indicates possible infiltration or extravasation, which is considered an oncologic emergency. Stopping the infusion prevents further drug leakage into surrounding tissues and allows the nurse to assess the site for redness, swelling, blanching, or decreased blood return. Early intervention reduces the risk of severe tissue necrosis and long-term complications. D. Increasing the infusion rate is dangerous and contraindicated. If infiltration or extravasation is occurring, a faster infusion would force more of the chemotherapeutic agent into the surrounding tissue, significantly worsening tissue injury and pain. This action directly contradicts safe chemotherapy administration practices and could lead to irreversible damage.
Submit to Reveal Answer